Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
Question: Low potassium and arrhythmia
|daddy's girl - Mon Jul 25, 2005 1:42 pm|
About a year ago I went to the dr with dizziness, confusion, lightheadedness and arythmia.
After many tests, the only thing found to be abnormal was my potassium levels.
They prescribed a supplement, and after a few days I felt much better.
It seems about every 35-45 days I have an "attack" where my potassium goes extremely low, and I go through all the symptoms to the point of not being able to function from the dizziness.
At my last visit my supplement was increased.
On Friday, the symptoms came on again, and I (on my own) started doubling up on my potassium. By the time I got to the doctor today I was feeling much better, and my potassium was at a normal level.
I also have severe bouts of diarrea, unexplained, and I know this can affect potassium levels as well.
My physician doesn't seem to be concerned with my potassium. However, the levels seem to jump and it is affecting my everyday life. I cannot work if I cannot bear to stand up. I have resolved myself that I need a specialist to check into this, I am unsure what kind of specialist though.
I am posting this question here, because my doctor seems more concerned with volume in the office than finding answers, and I am at a very low point emotionally concerning my health and not getting answers. :(
Thank you in advance.
|Shannon Morgan, CMA - Mon Jul 25, 2005 5:00 pm|
I assume your doctor has done a blood test including a full chemistry and cbc? The chemistry would test your kidney and liver function as well as other organs.
Has he addressed the possible cause of your ongoing problem with diarrhea?
I think the bottom line here, is if you don't feel that he is trying to get to the bottom of these problems, perhaps you should seek a second opinion.
|daddy's girl - Fri Jul 29, 2005 10:40 pm|
Some tests were done, but I don't think the full chemistry and cbc was done.
I have mentioned the diarrea a few times, the only comment even made was "You could have IBS."
And I guess my lingering question would be should I be concerned with getting to the cause of the low potassium. My normal potassium level while taking the prescription is 3.6. I realize this is only slightly above normal. I think there should be more concerned with the fact that with prescription supplementation, I am still borderline.
Am I correct to feel they should be looking for the cause rather than just giving a prescription? Or am I over anxious over something that is likely "no big deal"?
|Shannon Morgan, CMA - Sat Jul 30, 2005 8:14 am|
How old are you? Do you use excessive amounts of water pills or laxitives? Bulemic or anorexic? What's your diet like? Do you drink excessively? Did you get an EKG and chest X-ray? I am positive your doctor did the chemistry and cbc, they are basic and the chemistry includes potassium levels.
If none of these things apply to you, it seems a mystery; there are a few syndromes but there would be many other severe symptoms you didn't complain of and are detected as an infant. The dizziness and muscle weakness are due to the low potassium
Perhaps since your levels remain borderline low even with supplement, he could increase the dose. Talk to him about this.
|daddy's girl - Sat Jul 30, 2005 4:51 pm|
i am freshly turned 30.
No water pills, diurectics. No eating disorders.
My diet is not the best, but generally fruit through the day, and a meat and vegetable for dinner.
I am a rural mail carrier, so I sweat alot. I drink water and coke through the day, no alcohol on a regular basis.
No EKG, no xrays.
I went in last week for a head cold and asked that they check my potassium as well. I went to the lab, they drew a vial of blood and tested it. at that time, my potassium was 4.6 because I had been doubling up all the weekend prior.
I think I will take your advice as to getting a second opinion. I have never been satisfied with what appears to be a lack of concern with this doctor, and it may be best to find someone I have confidence in.
Thank you so much for your help.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.